Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 60, NWS St. Louis, MO

July 15, 2009Greene County, Jersey County, Macoupin County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 15, 2009, 8:22 AM CDT for Greene County, Jersey County, Macoupin County, Illinois. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2009, 8:22 AM CDT (13:22 UTC)
Expired
Jul 15, 2009, 1:30 PM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Greene County, IL, Jersey County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 64 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 9:30 AM CDTFLASH FLOOD1 S Medora, ILWATER OVER HIGHWAY 111 ABOUT A MILE SOUTH OF MEDORA
Jul 15, 9:40 AM CDTHEAVY RAIN 4.5Otterville, ILTOTAL FROM STORMS THUS FAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 151322
FFWLSX
ILC061-083-117-151830-
/O.NEW.KLSX.FF.W.0060.090715T1322Z-090715T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
822 AM CDT WED JUL 15 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWEST ILLINOIS...
  JERSEY COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 130 PM CDT

* AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE REFORMED
  OVER EXTREME SOUTHWEST ILLINOIS.  THESE STORMS WILL BRING ANOTHER
  ROUND OF HEAVY DOWNPOURS TO AREAS THAT RECEIVED ANYWHERE FROM ONE
  TO THREE INCHES OF RAIN DURING THE OVERNIGHT HOURS.  THE MACOUPIN
  COUNTY EMERGENCY MANAGEMENT AGENCY REPORTS ROADS HAVE BEEN CLOSED
  BY FLOOD WATERS NEAR BRIGHTON...WITH VIADUCT FLOODING ALSO CLOSING
  A ROAD NEAR STAUNTON.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CARLINVILLE...GILLESPIE...JERSEYVILLE...STAUNTON...WHITE HALL...
  ATHENSVILLE...BENLD...BRIGHTON...BUNKER HILL...CARROLLTON...
  ELSAH...GRAFTON...GREENFIELD...KEMPER...MOUNT OLIVE...OLD KANE...
  ROODHOUSE...SHIPMAN AND WILSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
ST LOUIS.

&&

LAT...LON 3900 8970 3900 9027 3893 9029 3897 9043
      3897 9052 3913 9061 3921 9060 3937 9062
      3952 9059 3952 9016 3932 9015 3932 8971

$$

TRUETT
2 follow-up statements
000 
WGUS73 KLSX 151501
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 AM CDT WED JUL 15 2009

ILC061-083-117-151830-
/O.CON.KLSX.FF.W.0060.000000T0000Z-090715T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JERSEY IL-GREENE IL-MACOUPIN IL-
1001 AM CDT WED JUL 15 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN MACOUPIN...
GREENE AND JERSEY COUNTIES UNTIL 130 PM CDT...

AT 954 AM CDT...EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS 
REPORTED AS MUCH AS 4 INCHES OF RAIN HAS FALLEN ACROSS PARTS OF THE 
WARNED AREA. MANY AREA ROADS ARE REPORTED TO HAVE WATER FLOWING 
ACROSS THEM. IN SOUTHERN MACOUPIN COUNTY ROADS WERE REPORTED FLOODED 
IN BRIGHTON...BUNKER HILL AND STAUNTON. A PROPANE TANK BROKE LOOSE 
IN THE STAUNTON AREA...BUT HAS SINCE BEEN SECURED. 

DOPPLER RADAR INDICATES THE RAIN WILL MOVE OUT OF THE ARE BY 10:30 
AM. HOWEVER RUNOFF FROM THE RAIN WILL LIKELY CONTINUE FOR ANOTHER 
HOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST LOUIS.

&&

LAT...LON 3900 8970 3900 9027 3893 9029 3897 9043
      3897 9052 3913 9061 3921 9060 3937 9062
      3952 9059 3952 9016 3932 9015 3932 8971

$$

JPK
000 
WGUS73 KLSX 151837
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
137 PM CDT WED JUL 15 2009

ILC061-083-117-151852-
/O.EXP.KLSX.FF.W.0060.000000T0000Z-090715T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JERSEY IL-GREENE IL-MACOUPIN IL-
137 PM CDT WED JUL 15 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN
MACOUPIN...GREENE AND JERSEY COUNTIES HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


&&

LAT...LON 3900 8970 3900 9027 3893 9029 3897 9043
      3897 9052 3913 9061 3921 9060 3937 9062
      3952 9059 3952 9016 3932 9015 3932 8971

$$

JPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:47 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 15, 3:47 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
347 AM CDT WED JUL 15 2009

.DISCUSSION...
/340 AM CDT WED JUL 15 2009/

MCS OVER SERN IA NWRN IL AND EXTREME NERN MO APRS TO BE STARTING TO
ACCELERATE SEWD AS THE COLD POOL STRENGTHENS.  THIS MCS SHOULD MOVE
SEWD THRU THE NRN AND ERN PTNS OF THE CWA THIS MRNG BRINGING HVY
RAINS.  TSRA ACTIVITY SHOULD BE MORE SCT THIS MRNG ACRS THE SWRN PTN
OF THE CWA. A LOT MORE UNCERTAINTY WITH COVERAGE OF CONVECTION
THIS AFTN. CDFNT EXTDG FM MN SW THRU NWRN MO TO OK PNHDL ATTM
SHOULD EXTD FM ERN WI SW THRU CNTRL MO TO NRN OK AT 18Z WED.
OPERATIONAL MDLS HAVE CONVECTION MAINLY ALONG AND S OF I-70 THIS
AFTN. THE NSSL 4 KM WRF DOES GENERATE A BKN LINE OF CONVECTION
ALONG CDFNT IN CNTRL MO WHICH DROPS SEWD...BUT THE NCEP 4 KM WRF
DOES NOT DVLP ANY CONVECTION...POSSIBLY BECAUSE THE ATMOSPHERE
MAY BE TOO CAPPED FOR CONVECTION PLUS THE EFFECTIVE LOW LVL BNDRY
DUE TO THE MRNG MCS WILL BE S OF THE CWA. WILL PUT AT LEAST CHC
POPS OVER THE SRN OR SERN HALF OF THE CWA THIS AFTN. IF TSRA DVLP
THIS AFTN THEY MAY BE SEVERE AS THE ATMOSPHERE WILL BE QUITE
UNSTABLE. WILL FCST MAX TEMPS ABOVE PERSISTENCE TDA DESPITE CLOUD
CVR AND PCPN EXPECTED DURING THE MRNG HRS. THE PCPN THREAT SHOULD
SHIFT TO THE SRN PTN OF THE CWA TGT AS THE CDFNT EVENTUALLY DROPS
SWD TO NRN AR BY 12Z THU. THE NAM MDL DEPICTS THE BETTER 850 MB
DWPTS OVER SRN MO TGT. THE NAM...GFS AND ECMWF MDLS GENERATE QPF
OVER THE SRN PTN OF THE CWA TGT...ALTHOUGH THE 4 KM WRF MDLS HAVE
MOST OF THE PCPN S OF THE CWA. WILL CONT POPS OVER THE SRN AND
SWRN PTN OF THE CWA ON THU AS SHRTWVS CONT TO MOVE THRU THE AREA
AND MDLS DEPICT SOME UPR LVL DIVERGENCE OVER THE AREA WITH ULJ
STREAKS MOVG THRU THE GRT LKS REGION. THERE WILL BE A CHANCE OF
SHRA/TSRA OVER MOST OF THE CWA ON THU NGT AS ANOTHER CDFNT DROPS
SEWD THRU THE AREA. UNSEASONABLY COOL AIR WITH LOW HUMIDITIES WILL
BE FILTERING SEWD INTO THE AREA ON FRI WITH COOLER MAX TEMPS
EXPECTED ON FRI. THIS COOL PATTERN WILL CONT THRU THE WKND WITH A
STG MID-UPR LVL LOW OVER THE GRT LKS REGION AND N-NWLY MID-UPR
LVL FLOW OVER THE AREA. A RELATIVELY STG SFC RDG WILL BUILD SEWD
THRU THE AREA ON SAT.

GKS

&&

.AVIATION...
/1153 PM CDT TUE JUL 14 2009/

FOR THE 06Z TAFS...
PRECIP/TSTM CHANCES MAIN CONCERN WITH THIS PACKAGE. A WARM FRONT REMAINS
DRAPED ACROSS MO. EARLIER SHRA/TSTM HAVE FADED WHILE ADDITIONAL SHRA/TSTM
HAVE DEVELOPED OVER EASTERN KS AND SOUTHERN IA IN RESPONSE TO STRENGTHENING
LLJ. AN MCS SHOULD DEVELOP ACROSS NORTHERN MO/SOUTHERN IA OVERNIGHT
AND MOVE EAST. HAVE INTRODUCED TSRA AT ALL TAF SITES. THE MCS SHOULD
PUSH AN OUTFLOW BOUNDARY THROUGH THE AREA IN ADVANCE OF A COLD FRONT.
WINDS WILL BE WESTERLY TOMORROW BEHIND THE OUTFLOW BOUNDARY/COLD FRONT.
CLOUDS WILL THIN DURING THE MORNING WITH DIURNAL CU LATER IN THE DAY.
WINDS BECOME LIGHT/VRB OVERNIGHT WITH CENTER OF HIGH PASSING OVERHEAD.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 15, 5:00 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
500 AM CDT WED JUL 15 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
500 AM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS MAINLY CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST
ILLINOIS. THUNDERSTORMS ARE EXPECTED ALONG AND JUST AHEAD OF A
COLD FRONT WHICH WILL BE MOVING SOUTHWARD THROUGH THE AREA.  A FEW
STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL
ALONG WITH VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THURSDAY AND THURSDAY
NIGHT ESPECIALLY ACROSS CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
SOUTHWEST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

In the hours before

Special weather statement, Jul 15, 2:50 AM CDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
250 AM CDT WED JUL 15 2009

ILZ095-096-MOZ018-019-026-027-150915-
ADAMS IL-BROWN IL-KNOX MO-LEWIS MO-MARION MO-SHELBY MO-
250 AM CDT WED JUL 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...LEWIS...SHELBY...MARION...
ADAMS AND BROWN COUNTIES UNTIL 415 AM CDT...

AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE THAT EXTENDED FROM 20 MILES
NORTHWEST OF EDINA TO ABOUT 10 MILES NORTH OF CANTON.

THIS LINE OF STORMS WAS MOVING SOUTHEAST AT 30 MPH...AND WILL
PRODUCE WIND GUSTS OF UP TO 50 MPH AND EXTREMELY HEAVY RAINS AS IT
MOVES THROUGH CANTON...EDINA....LA GRANGE...QUINCY...AND MOUNT
STERLING BETWEEN 3 AM AND 4 AM THIS MORNING.

NEARLY CONTINUOUS LIGNTING CAN ALSO BE EXPECTED AS THE STORMS MOVE
THROUGH.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:27 AM CDTAreal Flood AdvisoryLSXGreene, Jersey, Macoupin5 hr
Jul 15, 8:57 AM CDTAreal Flood AdvisoryLSXBond, Madison, Montgomery5 hr
Jul 15, 9:48 AM CDTAreal Flood AdvisoryLSXMarion4 hr

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.